Cough medicines should also be treated with caution. In general, suppressing a productive cough (one which is bringing up mucus) is not a good idea, since the mucus can obstruct the airways and also irritate them further. Also, in Asthma: Stop Suffering, Start Living, the authors caution that "prescription cough suppressants (including those with codeine) are potentially dangerous for asthmatics. They may make you sleepy and reduce your breathing effort. They may also dry out your secretions, making mucus harder to raise."
Antihistamines, however, should not pose a problem for most asthmatics, in spite of many warning labels. In Children with Asthma, Dr. Plaut states, "Most asthma experts see no problems with using antihistamines between or during asthmatics . . . Theoretically these drugs might dry up the mucus in the windpipes, thus making it harder to cough it up, but this has never been proved."
Asthmatics taking theophylline should be careful when taking any of the following medications: the ulcer medications cimetidine (Tagamet) and troleandomycin (TAO), beta-blocker drugs such as propranolol, and the antibiotics erythromycin and ciprofloxacin. These medications may increase the concentration of theophylline in the bloodstream, possibly even to the toxic level (see section 2.4.1). People taking theophylline should be alert for signs of possible toxicity such as rapid or irregular heartrate, nervousness, or nausea, when taking these medications. In fact, asthmatics taking theophylline should check with their physician before taking any OTC medication, as the list of drugs, including antihistamines, which affect theophylline levels is almost endless.
Beta-blockers, usually taken for hypertension, can pose problems even for those asthmatics not taking theophylline. Beta-blockers work by blocking the hormone adrenalin, but as adrenalin and other adrenergic drugs help keep airways dilated, the use of beta-blockers may aggravate asthma symptoms.
Children taking inhaled corticosteroids are not at this increased risk, according to the pamphlet, since the system concentrations of the medication are so small.